ZF and the axiom of choice in some paraconsistent set theories

Thierry Libert

DOI: http://dx.doi.org/10.12775/LLP.2003.005


In this paper, we present set theories based upon the paraconsistent logic Pac. We describe two different techniques to construct models of such set theories. The first of these is an adaptation of one used to construct classical models of positive comprehension. The properties of the models obtained in that way give rise to a natural paraconsistent set theory which is presented here. The status of the axiom of choice in that theory is also discussed. The second leads to show that any classical universe of set theory (e.g. a model of ZF) can be extended to a paraconsistent one, via a term model construction using an adapted bisimulation technique.

Full Text:



Avron, A., ‘Natural 3-valued logics - characterization and proof theory’, The Journal of Symbolic Logic, 56: 276-294, 1991.

Avron, A., ‘On an implication connective of RM’, Notre Dame Journal of Formal Logic, 27: 201-209, 1986.

Batens, D., ‘Paraconsistent extensional propositional logics’, Logique et Analyse, 90-91: 195-234, 1980.

Batens, D., and K. De Clercq, ‘A rich paraconsistent extension of full positive logic’ (2000), to appear.

Brady, R.T., ‘The consistency of the axioms of abstraction and extensionality in a three-valued logic’, Notre Dame Journal of Formal Logic, 12: 447-453, 1991.

da Costa, N.C.A., and O.A. S. Bueno, ‘Paraconsistency: towards a tentative interpretation’, Theoria, vol 16, 40: 119-145, 2001.

Esser, O., ‘Interpr´etations mutuelles entre une th´eorie positive des ensembles et une extension de la théorie de Kelley-Morse’, Ph.D. thesis, Universit´e Libre de Bruxelles, 1997, unpublished. (available at http://homepages.ulb.ac.be/~oesser)

Esser, O., ‘Inconsistency of the axiom of choice with the positive theory GPK+’, The Journal of Symbolic Logic, 65: 1911-1916, 2000.

Forti, M., and R. Hinnion, ‘The consistency problem for positive comprehension principles’, The Journal of Symbolic Logic, 54: 1401-1418, 1989.

Gilmore, P.C., ‘The consistency of partial set theory without extensionality’, Proceedings of Symposia in Pure Mathematics, 13: 147-153, 1974.

Hinnion, R., ‘Naive set theory with extensionality in partial logic and in paradoxical logic’, Notre Dame Journal of Formal Logic, 35: 15–40, 1994.

Hinnion, R., ‘About the coexistence of classical sets with non-classical ones: a survey’, Logic and Logical Philosophy, this issue.

Restall, G., ‘A note on naive set theory in LP’, Notre Dame Journal of Formal Logic, 33: 422-432, 1992.

ISSN: 1425-3305 (print version)

ISSN: 2300-9802 (electronic version)

Partnerzy platformy czasopism